Alert archive / Missouri / Frost Advisories in 2015

Frost Advisory 2, NWS Springfield, MO

April 22, 201510 counties in Missouri

NWS Springfield, MO issued this frost advisory at Apr 22, 2015, 2:25 PM CDT for 10 counties in Missouri. It took effect at Apr 23, 2015, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2015, 2:25 PM CDT (19:25 UTC)
In effect from
Apr 23, 2015, 4:00 AM CDT
Expired
Apr 23, 2015, 8:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO

Counties Camden County, MO, Dent County, MO, Laclede County, MO, Maries County, MO, Miller County, MO, Morgan County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WWUS73 KSGF 221925
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT WED APR 22 2015

MOZ056>058-069>071-081-083-230730-
/O.NEW.KSGF.FR.Y.0002.150423T0900Z-150423T1300Z/
MORGAN-MILLER-MARIES-CAMDEN-PULASKI-PHELPS-LACLEDE-DENT-
INCLUDING THE CITIES OF...VERSAILLES...ELDON...LAKE OZARK...
VIENNA...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LEBANON...SALEM
225 PM CDT WED APR 22 2015

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY. 

* TIMING AND AREAS AFFECTED...LOCATIONS GENERALLY NORTH AND EAST
  OF A VERSAILLES TO LEBANON TO SALEM LINE BETWEEN 4 AND 8 AM. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE
  30S ACROSS THE ADVISORY AREA.

* IMPACTS...THE COMBINATION OF COLD TEMPERATURES...LIGHT WINDS AND
  PARTLY CLOUDY SKIES WILL ALLOW FOR THE DEVELOPMENT OF PATCHY
  FROST ACROSS THE ADVISORY AREA. TENDER VEGETATION, PLANTS,
  GARDENS AND BUDDING FRUIT TREES WILL BE IMPACTED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

HATCH
2 follow-up statements
760 
WWUS73 KSGF 230123
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT WED APR 22 2015

MOZ082-098-231300-
/O.EXA.KSGF.FR.Y.0002.150423T0900Z-150423T1300Z/
TEXAS-SHANNON-
INCLUDING THE CITIES OF...HOUSTON...CABOOL...WINONA...EMINENCE
823 PM CDT WED APR 22 2015

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY. 

* TIMING AND AREAS AFFECTED...LOCATIONS GENERALLY NORTH AND EAST
  OF A VERSAILLES TO LEBANON TO EMINENCE BETWEEN 4 AND 8 AM.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE  
  30S ACROSS THE ADVISORY AREA.

* IMPACTS...THE COMBINATION OF COLD TEMPERATURES...LIGHT WINDS AND PARTLY
  CLOUDY SKIES WILL ALLOW FOR THE DEVELOPMENT OF PATCHY FROST
  ACROSS THE ADVISORY AREA. TENDER VEGETATION... PLANTS... GARDENS
  AND BUDDING FRUIT TREES WILL BE IMPACTED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MOZ056>058-069>071-081-083-231300-
/O.CON.KSGF.FR.Y.0002.150423T0900Z-150423T1300Z/
MORGAN-MILLER-MARIES-CAMDEN-PULASKI-PHELPS-LACLEDE-DENT-
INCLUDING THE CITIES OF...VERSAILLES...ELDON...LAKE OZARK...
VIENNA...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LEBANON...SALEM
823 PM CDT WED APR 22 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
THURSDAY...

* TIMING AND AREAS AFFECTED...LOCATIONS GENERALLY NORTH AND EAST
  OF A VERSAILLES TO LEBANON TO EMINENCE LINE BETWEEN 4 AND 8 AM.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE  
  30S ACROSS THE ADVISORY AREA.

* IMPACTS...THE COMBINATION OF COLD TEMPERATURES...LIGHT WINDS AND PARTLY
  CLOUDY SKIES WILL ALLOW FOR THE DEVELOPMENT OF PATCHY FROST
  ACROSS THE ADVISORY AREA. TENDER VEGETATION... PLANTS... GARDENS
  AND BUDDING FRUIT TREES WILL BE IMPACTED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GRIFFIN
558 
WWUS73 KSGF 231237
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CDT THU APR 23 2015

MOZ056>058-069>071-081>083-098-231345-
/O.EXP.KSGF.FR.Y.0002.000000T0000Z-150423T1300Z/
MORGAN-MILLER-MARIES-CAMDEN-PULASKI-PHELPS-LACLEDE-TEXAS-DENT-
SHANNON-
INCLUDING THE CITIES OF...VERSAILLES...ELDON...LAKE OZARK...
VIENNA...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LEBANON...HOUSTON...CABOOL...SALEM...
WINONA...EMINENCE
737 AM CDT THU APR 23 2015

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES WILL QUICKLY WARM THROUGH THE 40S THIS
MORNING...ENDING THE THREAT OF FROST ACROSS THE REGION. 

$$

BOXELL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this frost advisory went out at Apr 22, 12:20 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 22, 12:20 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT Wed Apr 22 2015

.SHORT TERM...(Today and Tonight)
Issued at 324 AM CDT WED APR 22 2015

As of 3 AM, a surface cold front was in the process of moving
south across southern Missouri. Yet another round of showers and
thunderstorms has been forced up along and immediately behind the
front. This activity is expected to largely push out of southern
Missouri and/or dissipate by sunrise.

That surface front will continue to progress south today into the
Red River region before stalling. However, a 850 mb front will
settle south and then stall from eastern Kansas into northeast
Oklahoma and then down towards Little Rock by late this afternoon.
This front will then remain stationary this evening before nudging
a bit northeast overnight tonight.

The presence of this elevated front will keep at least a marginal
threat for showers and thunderstorms going today across portions
of extreme southeastern Kansas and far southwest Missouri.
Prospects may then increase later tonight as 850 mb flow firms up
out of the south and induces weak isentropic upglide. Again, this
would be primarily across extreme southeastern Kansas and southern
Missouri.

Temperatures will be below normal today as cool air advection
will be in place. Cloud cover will also come into play over
mainly southern Missouri. Highs across most areas will be in the
lower 60s. Areas across central Missouri may not get out of the
upper 50s.

Of more concern is temperatures for tonight...especially across
central Missouri. A surface ridge axis will cut southeast across
the region resulting in light winds. Meanwhile, model cross-
sections indicate that mid and high level clouds may remain just
south of the area for most of tonight. This would result in
overnight lows dropping down into the middle and upper 30s with
frost potential. After collaboration with offices to our north and
east, we have decided to hold off on a Frost Advisory to give the
day shift a chance to assess cloud potential. For now, we will hit
the frost concern in the Hazardous Weather Outlook.

.LONG TERM...(Thursday through Tuesday)
Issued at 324 AM CDT WED APR 22 2015

Upper level height rises will then overspread the area from
Thursday into Thursday evening as strong upper level energy digs
and then pivots east across the northern Baja of California. While
a shower or thunderstorm will remain possible across southwestern
Missouri, most (if not all) of the area should be largely dry on
Thursday and Thursday evening.

That upper level energy will then eject towards our region later
Thursday night with isentropic upglide overspreading a returning
warm front. Showers and thunderstorms will become increasingly
likely from later Thursday night into Friday morning.

Convective coverage and intensity then becomes a tougher call as
we get into Friday afternoon and Friday night. Models deepen an
area of surface low pressure across southeastern Colorado Friday
afternoon and then eject the low into eastern Kansas or western
Missouri by 12 UTC on Saturday. Indications are that surface based
convection may develop along or west of the I-35 corridor in
Kansas late Friday afternoon. Initiation is a bit more in question
farther south into Oklahoma along what will be a sharpening dry
line as a strong capping inversion will likely be in place.
Convective initiation potential may then increase in the evening
as a low level jet impinges on that warm front from eastern Kansas
into western Missouri.

Deep layer and low level shear will certainly be supportive of
severe storms. The bigger question will be the capping inversion
and instability. The better prospects for severe storms (across
the Ozarks) may actually come Friday night closer to that warm
front. Convective mode is a tough call as either supercells or
line segments would be possible. Farther south into the warm
sector, that capping inversion (likely due in part to an elevated
mixed layer) may continue to hold down convection for much of the
night. It goes without saying that the position of that warm front
(and the surface low track) will be key for severe potential
across the Missouri Ozarks. It could set up closer to I-70 or
farther south closer to Highway 60.

That surface low will then move through the Ozarks on Saturday
with a few leftover showers and perhaps a thunderstorm. Sunday
then looks dry before the next storm system takes aim on the
region for early next week. Global models are all over the place
with the timing and especially the track of the next system. The
00Z ECMWF largely keeps upper level digging energy and most
precipitation south of the Ozarks. In stark contrast, the 00Z GFS
tracks a strong closed low right over the Missouri Ozarks.
However, the GFS ensemble members are largely all over the place.
The 00Z Canadian model is more in line with the ECMWF. We have
sided closer to the ECMWF/Canadian model for now and kept PoPs
generally in the 20-40% range early next week.

After a warming trend late this week (ahead of that first storm
system), temperatures will return to below normal values by
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1215 PM CDT WED APR 22 2015

Convection from earlier this morning has weakend with only a few
showers remaining over southern MO. Some mid level cloud cover
left in the wake of this mornings activity and will persist
through the mid afternoon. Expecting VFR conditions through the
period. Shortwave energy may cause additional showers to develop
over the southwest portion of the CWA including the 3 TAF sites
late tonight and have included a prob30 group in each of the TAFS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Lindenberg
Hazardous weather outlook, Apr 22, 4:55 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 AM CDT WED APR 22 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
455 AM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FROST RISK.

DISCUSSION...

  AN ISOLATED THUNDERSTORM WILL REMAIN POSSIBLE THROUGH TONIGHT
  ACROSS EXTREME SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI. THE
  MAIN HAZARD WITH ANY STORMS WILL BE ISOLATED CLOUD TO GROUND
  LIGHTNING STRIKES.

  PATCHY FROST WILL BE POSSIBLE LATE TONIGHT ACROSS CENTRAL
  MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ADDITIONAL ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS
  SOUTHERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS ON THURSDAY.
  A BETTER CHANCE FOR THUNDERSTORMS WILL THEN DEVELOP FROM LATER
  THURSDAY NIGHT INTO FRIDAY MORNING AS A STORM SYSTEM AND WARM
  FRONT APPROACHES THE REGION. CLOUD TO GROUND LIGHTNING WILL
  AGAIN BE THE MAIN HAZARD FROM ANY STORMS THROUGH THURSDAY
  MORNING.

  THERE IS THEN A LIMITED TO ELEVATED RISK FOR SEVERE
  THUNDERSTORMS FROM LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT...
  ESPECIALLY FROM EXTREME SOUTHEASTERN KANSAS INTO WEST-CENTRAL
  MISSOURI. THE THREAT FOR SEVERE STORMS ACROSS THE REMAINDER OF
  THE MISSOURI OZARKS REMAINS MORE IN QUESTION FOR FRIDAY NIGHT
  AS WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE MAY PREVENT
  THUNDERSTORMS FROM DEVELOPING. THE THREAT FOR SEVERE STORMS
  ACROSS THE OUTLOOK AREA WILL BECOME BETTER UNDERSTOOD AS
  FRIDAY APPROACHES.

  OUTSIDE OF ANY THUNDERSTORMS...BRISK AND GUSTY SOUTH TO
  SOUTHEAST SURFACE WINDS CAN BE EXPECTED FROM FRIDAY INTO
  FRIDAY NIGHT AS LOW PRESSURE APPROACHES FROM THE WEST.
  SUSTAINED WINDS AROUND 20 MPH WITH GUSTS OVER 30 MPH WILL BE
  POSSIBLE...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 44
  CORRIDOR.

  A FEW THUNDERSTORMS MAY THEN LINGER INTO SATURDAY AS THAT LOW
  PRESSURE SYSTEM TRACKS ACROSS THE OZARKS. ADDITIONAL
  THUNDERSTORMS WILL THEN BE POSSIBLE EARLY NEXT WEEK DEPENDING
  ON THE TRACK OF ANOTHER STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Apr 22, 9:25 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             2 SSW NEOSHO            36.84N 94.38W
04/22/2015  E0.75 INCH       NEWTON             MO   PUBLIC

            DIME SIZE HAIL VIA FACEBOOK

&&

BURCHFIELD
Local storm report, Apr 22, 9:53 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 AM CDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             3 S NEOSHO              36.83N 94.37W
04/22/2015  E1.00 INCH       NEWTON             MO   PUBLIC

            SEVERAL FACEBOOK PICTURES OF NICKEL TO QUARTER SIZE HAIL
            ON SOUTHERN EDGE OF NEOSHO.

&&

BURCHFIELD
Local storm report, Apr 22, 1:17 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     TSTM WND DMG     2 W PINEVILLE           36.59N 94.42W
04/02/2015                   MCDONALD           MO   NWS STORM SURVEY

            1.5 MILES OF STRAIGHT LINE WIND DAMAGE ALONG HIGHWAY H
            WEST OF PINEVILLE. ESTIMATED 100 TREES SNAPPED/UPROOTED.
            1 BARN ROOF RIPPED OFF. 1 BARN SIDE BUCKLED IN. 1 LARGE
            TREE FELL ON PICKUP TRUCK. DELAYED REPORT FROM STORMS ON
            APRIL 2ND.

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:10 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster35 min
Apr 21, 7:25 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright35 min
Apr 21, 7:43 PM CDTSpecial Weather StatementSGFDouglas32 min
Apr 21, 7:44 PM CDTSpecial Weather StatementSGFChristian31 min
Apr 21, 8:11 PM CDTSpecial Weather StatementSGFTaney34 min
Apr 22, 1:07 AM CDTSpecial Weather StatementSGFLaclede23 min
Apr 22, 1:30 AM CDTSpecial Weather StatementSGFTexas, Wright30 min

Nearby

Frost Advisories in Missouri, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.